Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 195, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 28, 2002, 5:01 PM CDT for Leake County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2002, 5:01 PM CDT (22:01 UTC)
- Expired
- May 28, 2002, 5:40 PM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Leake County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 282201 SVRJAN MSC079-282240- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 501 PM CDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEAKE COUNTY IN CENTRAL MISSISSIPPI * UNTIL 540 PM CDT * AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LEAKE COUNTY...OR ABOUT 11 MILES SOUTHWEST OF CARTHAGE...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL LEAKE COUNTY AND WILL AFFECT HIGHWAY 25 HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3264 8955 3259 8973 3291 8972
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 28, 2:45 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT TUE MAY 28 2002 PRIMARY CHALLENGES TO THIS FORECAST ARE POPS AND CLOUD COVER THROUGH THURSDAY THAT WILL IMPACT TEMPERATURES BY SEVERAL DEGREES EACH DAY. AFTER THAT...SUMMER HEAT BEGINS TO SETTLE IN FOR THE WEEKEND. MAIN FORECAST FEATURE CONSISTS OF CLOSED MID-UPPER LOW CENTER IN OK THAT SHOULD MOVE SEWD TOWARD ARKLATEX TONIGHT AND WEDNESDAY. THIS SLOW MOVER SHOULD TURN SWD ONCE IN LA WEDNESDAY NIGHT AND PUSH OUT INTO THE GULF BY THURSDAY NIGHT. MID LEVEL COLD POOL NOT VERY IMPRESSIVE WITH THIS SYSTEM(-11C OR -12C AT 500MB) HOWEVER INCREASING PRECIPITABLE WATER VALUES AND VERTICAL MOTION FIELDS SHOULD EASILY SUPPORT NUMEROUS SHRA AND SCATTERED TSRA. BEST CHANCES OF RAIN TONIGHT SHOULD STAY OVER WRN HALF(40%) WITH IMPROVING UPPER DIVERGENCE AND MID LEVEL TROUGH FOR SUPPORT. WILL BOOST POPS (50-60%) WORDING FOR WEDNESDAY AND WEDNESDAY NIGHT AND START DECREASING FROM THE NW ON THURSDAY. QPF AMOUNTS SHOULD STAY IN THE .50-1.0 RANGE FOR 24 HOUR PERIOD ALTHOUGH ISOLATED 2 WILL BE POSSIBLE...ESPECIALLY WRN PORTIONS BY THURSDAY MORNING. TEMPS WILL DECREASE SLIGHTLY FOR WED/THU AS LOW CENTER PASSES TO OUR W. LOWS STILL MOSTLY 65 TO 70 AND HIGHS IN THE MIDDLE 80S. FOR THE EXTENDED...CLOSED UPPER LOW DROPPING SWD FROM LA ALLOWS PLAINS RIDGE TO BUILD EWD ACROSS THE LOWER MS AND TN VALLEYS STARTING ON FRIDAY. MEDIUM RANGE MODELS IN DECENT AGREEMENT THAT BY THE WEEKEND UPPER RIDGE TAKES CONTROL OF THE REGION WITH SUMMER-LIKE TEMPS TO KICK OFF THE MONTH OF JUNE. WILL TAPER OFF POPS FROM N TO S ON FRIDAY AND LIMIT ACTION TO THE S ON SATURDAY. DO NOT SEE MUCH THREAT OF RAIN SUNDAY THROUGH MONDAY IF CURRENT TRENDS HOLD AND WARM DOME ALOFT REMAINS IN TACT FOR A FEW DAYS. BY TUESDAY...SLY FLOW RETURNS AT ALL LEVELS BRINGING REMAINS OF WRN GULF MID LEVEL LOW BACK TOWARD THE REGION AND CLIMATOLOGY POPS SHOULD BE IN ORDER ONCE AGAIN. JAN 067/084 065/085 066 4654 MEI 066/085 067/087 065 3543 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, May 28, 1:29 PM CDT, 3 hours 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 129 PM CDT TUE MAY 28 2002 ...THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH 700 PM...MAINLY OVER SOUTHEAST MISSISSIPPI...GENERALLY SOUTH OF INTERSTATE 20...AND EAST OF INTERSTATE 55. THIS INCLUDES THE MERIDIAN...QUITMAN...HATTIESBURG...AND COLLINS AREAS. SCATTERED THUNDERSTORMS ARE POSSIBLE...ESPECIALLY AFTER 600 PM...GENERALLY ALONG AND WEST OF INTERSTATE 55. THIS INCLUDES THE CROSSETT...GREENVILLE...GRENADA... BASTROP...METRO JACKSON...AND NATCHEZ AREAS. NO SEVERE THUNDERSTORMS ARE EXPECTED. A NORTHWARD MOVING SEABREEZE MAY CAUSE A FEW THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST MISSISSIPPI. THESE STORMS ARE EXPECTED TO DISSIPATE AFTER SUNSET. ALSO...AN UPPER ATMOSPHERIC DISTURBANCE...LOCATED NEAR THE SABINE RIVER THIS MORNING...IS FORECAST TO MOVE ACROSS THE REGION THROUGH TONIGHT. AS THIS OCCURS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY WEST OF INTERSTATE 55. BECAUSE OF LIMITED INSTABILITY...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. AS IS THE CASE WITH ALL THUNDERSTORMS THOUGH...DANGEROUS LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. ANOTHER UPPER ATMOSPHERIC DISTURBANCE WILL APPROACH THE REGION WEDNESDAY...POSSIBLY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT EXPECTED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.